Alert archive / Georgia / Rip Current Statements in 2018
Rip Current Statement 4, NWS Charleston, SC
NWS Charleston, SC issued this rip current statement at Sep 3, 2018, 11:53 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2018, 11:53 AM EDT (15:53 UTC)
- Expired
- Sep 3, 2018, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
676 WHUS42 KCHS 031553 CFWCHS Coastal Hazard Message National Weather Service Charleston SC 1153 AM EDT Mon Sep 3 2018 GAZ117-119-139-141-040000- /O.NEW.KCHS.RP.S.0004.180903T1553Z-180904T0000Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 1153 AM EDT Mon Sep 3 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Charleston has issued a High Rip Current Risk, which is in effect until 8 PM EDT this evening. * SURF ZONE IMPACTS...Breaking waves of 3 to 4 feet and moderate onshore winds will produce a high risk for rip currents through this evening for the beaches of Southeast Georgia, including Tybee Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... No one should enter the surf due to life threatening rip currents. && $$
2 follow-up statements
306 WHUS42 KCHS 031908 CFWCHS Coastal Hazard Message National Weather Service Charleston SC 308 PM EDT Mon Sep 3 2018 GAZ117-119-139-141-040000- /O.CON.KCHS.RP.S.0004.000000T0000Z-180904T0000Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 308 PM EDT Mon Sep 3 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * SURF ZONE IMPACTS...Breaking waves of 3 to 4 feet and moderate onshore winds will produce a high risk for rip currents through this evening for the beaches of Southeast Georgia, including Tybee Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... No one should enter the surf due to life threatening rip currents. && $$
215 WHUS42 KCHS 040000 CFWCHS Coastal Hazard Message National Weather Service Charleston SC 800 PM EDT Mon Sep 3 2018 GAZ117-119-139-141-040100- /O.EXP.KCHS.RP.S.0004.000000T0000Z-180904T0000Z/ Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- 800 PM EDT Mon Sep 3 2018 ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this rip current statement went out at Sep 3, 9:12 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 3, 9:12 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Charleston SC 912 AM EDT Mon Sep 3 2018 .SYNOPSIS... High pressure will remain the dominant feature through the week. Tropical Storm Gordon will move across the Gulf of Mexico and into the central gulf coast through Wednesday. A tropical wave could impact the area late in the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... GOES-E water vapor data and 03/12z upper air analysis showed a persistent north-to-south oriented Tropical Upper Tropospheric Trough (TUTT) extending from Upstate South Carolina south to Tropical Storm Gordon over the northern Keys with a well defined 300 hPa circulation centered between KSBO-KOKZ. The TUTT will continue to retrograde slowly west today which will allow the large subtropical high centered near the Delmarva and associated dry air to build to the south and southwest. Conditions will favor one more fairly wet day before a drying trend ensues. Guidance is in good agreement in keeping the deepest moisture and strongest convergence south of the I-16 corridor. Convective temperatures are running in the mid 80s per 12z raobs and RAP forecast soundings, so expect convection should quickly expand along the coast by late morning and spread inland as the afternoon progresses. RAP and H3R are similar in showing the greatest coverage south of I-16 this afternoon and pops have been reoriented slightly to reflect this idea. Afternoon pops will range from 30% across the Charleston Metro Area to 50% across far interior areas with 60-70% roughly along/south of the I-16 corridor, including the Savannah Metro Area. Similar to yesterday, afternoon high and the associated hourly temperatures will be tough to pin down as they will be augmented by passing convection. Highs should generally top out in the upper 80s away from the coast with some areas ending up a few degrees cooler while some slightly warmer. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight: Tropical Storm Gordon is expected to deepen across the northern Gulf of Mexico as high pressure remains centered to the north. Lingering instability over the SC/GA waters should yield scattered showers and thunderstorms. Low temperatures are forecast to range from the low 70s inland to the upper 70s over the beaches. Tuesday through Thursday: Deep-layered high pressure centered north of the area will persist while a tropical wave moves west across Florida and into the Gulf of Mexico through the period, possibly becoming a tropical cyclone. Rain chances should be near to above normal each day given the moist onshore flow, mainly during the afternoons. Temperatures should be near to above normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Deep-layered ridging will continue through much of the week before weakening late in the week as a tropical wave possibly impacts the area starting Friday. Rain chances should generally be near normal. However, no significant weather impacts are anticipated. Temperatures should remain above normal. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... Broad high pressure will remain ridged across the region as a disturbance tracks over southern FL. As the case the past couple of days, it is expected that showers and thunderstorms will peak in coverage from late morning to early afternoon. The KCHS and KSAV TAFs will feature a TEMPO from 16Z to 20Z for TSRA. During the mid to late afternoon, east winds are forecast to strengthen with gusts around 20 kts. Within an hour or two after sunset, east winds should settle to 5 kts or less. Extended Aviation Outlook: Brief flight restrictions are possible from mainly afternoon/evening showers and thunderstorms and morning fog and/or stratus. && .MARINE... The Charleston Harbor net of the NWPS shows waves building 1-2 ft in the open areas of the harbor this afternoon as the outgoing tide and onshore flow create counter-current conditions. Gusts near 20 kt and the resulting choppy conditions could cause issues for some recreational craft, but winds look to remain shy of the harbor's Small Craft Advisory criteria. Today and tonight: Large high pressure will remain centered over the mid Atlantic states as low pressure passes over southern FL to the eastern Gulf of Mexico. The pattern will result in east winds between 10-15 kts, gusts around 20 kts over the outer GA waters. Wave heights are forecast to range between 3-4 ft within 20 NM of shore, with 5 ft across the outer GA waters. Tuesday through Saturday: High pressure will generally prevail north of the area. A tropical wave could approach from the east toward the end of the week. However, conditions are expected to remain below Advisory levels. Rip Currents: A Moderate Risk of rip currents will be advertised today. Persistent onshore winds and a building east swell could support an enhanced risk for rip currents continuing through the first part of this week. && .CLIMATE... Record High Minimums for Downtown Charleston: 09/04: 81/2014. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Sep 3, 4:09 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 409 AM EDT Mon Sep 3 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-040900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 409 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048>051-040900- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 409 AM EDT Mon Sep 3 2018 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rip Currents: Lingering east swell and modest onshore winds could support an enhanced risk through at least Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 3, 11:38 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EDT MON SEP 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM RIP CURRENTS TYBEE ISLAND 32.00N 80.85W
09/03/2018 CHATHAM GA LIFE GUARD
TYBEE ISLAND LIFEGUARDS REPORTED 2 BRIEF RIP CURRENTS
WHICH EXTENDED TO ABOUT 100 YARDS FROM THE BEACH.
&&
EVENT NUMBER CHS1800782
SPRNearby
Rip Current Statements in Georgia, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.